Atrophic gastritis, PPI use amplify EC risk in immunocompetent patients
In immunocompetent patients admitted at a community hospital, comorbidities such as advanced gastric cancer and atrophic gastritis (AG), as well as treatment with proton pump inhibitors (PPI), seem to aggravate the risk of developing oesophageal candidiasis (EC), a recent study has found.
The study included 7,736 patients (median age 61.3 years, 50.8 percent men) who had undergone oesophagogastroduodenoscopy between April 2012 and July 2018. A total of 184 patients developed EC, yielding a 2.4-percent incidence rate. PPI use was recorded in 16.2 percent, while 40.9 of participants had AG.
Multivariate logistic regression analysis found that PPI use increased the odds of EC by nearly 70 percent (odds ratio [OR], 1.69, 95 percent confidence interval [CI], 1.19–2.41; p=0.003). AG had a comparable effect, worsening EC risk by 60 percent (OR, 1.60, 95 percent CI, 1.17–2.18; p=0.003).
Notably, gastrectomy and advanced gastric cancer emerged as much stronger factors, increasing EC likelihood by more than twice (OR, 2.32, 95 percent CI, 1.18–4.57; p=0.015) and four times (OR, 4.66, 95 percent CI, 2.40–9.05; p<0.001), respectively. In contrast, obesity (body mass index ≥25 kg/m2) had an opposite effect, suppressing EC risk by almost half (OR, 0.53, 95 percent CI, 0.34–0.84; p=0.006).
“AG was found to be an independent risk factor for the development of EC among immunocompetent patients in a community hospital. The risk in these patients was further increased when combined with PPI use,” the researchers said.
“We suggest close monitoring for EC development when PPIs are administered to patients with these factors,” they added.